Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Pain Medications and Kidney Damage

06/01/2006

Question:

I have been taking darvocet -N 650/100 for about five years. Average use is 2 to 3 pills a day. I have been experiencing low grade "flank pain" around the back base of my ribs and sometimes continuing around the front. Does this amount of use of this drug warrant concern about kidney damage? I take the med for chronic back pain. The kidney pain has been gradually increasing over the past year.

Answer:

You are correct in your concern. The potentially renal toxic component of Darvocet is acetaminophen (brand name Tylenol). Your accumulated amount of acetaminophen from Darvocet is about 0.5 kilogram. If you also take Tylenol on a regular basis then the total amount would be higher. We start to worry about kidney failure when the total dose is in excess of one kilogram. However renal papillary necrosis, a destructive process of the kidneys, has occurred at a lower dose. Renal papillary necrosis can cause kidney pain, hematuria (blood in the urine, often microscopic), infection and obstruction (blockage of urine flow). This can be diagnosed by renal imaging (such as an intravenous pyelogram or IVP).

* Learn important new information concerning the FDA withdrawal of the medication Propoxyphene(Darvon, Darvocet)

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Thomas   Zipp, MD Thomas Zipp, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University